Printer Friendly

Parkinson's drug linked to heart valve problems.

A preliminary study has linked the Parkinson's drug cabergoline to heart-valve damage. Researchers reporting in the October issue of the journal Neurology based their findings on the results of echocardiography and EKG assessments of 210 Parkinson's patients admitted to a hospital in Takamatsu, Japan. Patients who took cabergoline, a dopamine agonist (a drug that mimics the effects of the dopamine in the brain) used to control movement problems caused by Parkinson's, were compared to others who took the dopamine agonists pergolide and pramipexole, and to a control group who did not receive a dopamine agonist. Researchers found that the frequency of heart valve problems among patients with a history of long-term treatment and high cumulative doses of cabergoline was significantly higher than among the control group or those treated with other dopamine agonists. The results suggest that periodic echocardiography of patients taking cabergoline at high doses is essential, especially in light of the fact that none of the patients with valve damage had displayed clinically significant symptoms of heart disease, such as shortness of breath.

COPYRIGHT 2007 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2007 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Mind, Mood & Memory
Article Type:Brief article
Geographic Code:9JAPA
Date:Jan 1, 2007
Words:175
Previous Article:Too many patients miss or ignore signs of stroke.
Next Article:Vegetables keep aging brains sharp.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters